Alabama, 2019Damaging Wind in Alabama, July 23, 2019
July 23, 2019 · NWS MOB · 1 event in 1 county or zone
Summer thunderstorms developed during peak afternoon heating and became strong to severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Summer thunderstorms developed during peak afternoon heating and became strong to severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 23, 11:24 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 23, 11:24 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1224 PM CDT Tue Jul 23 2019
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
18Z issuance...Showers and thunderstorms are ongoing along and
southeast of I-65 this afternoon and will continue to increase in
coverage and intensity this evening as a cold front pushes through
the area. Expect gusty winds and locally lower cigs/vis in and
around these storms. Outside of convection, VFR/MVFR conditions
prevail and winds remain generally light and out of the west-
northwest, becoming northerly in the wake of the front. /49
&&
.PREV DISCUSSION... /issued 1119 AM CDT Tue Jul 23 2019/
DISCUSSION...See updated information for land areas below.
UPDATE...Based on latest radar/satellite trends and hi-res
guidance, made some minor tweaks to the forecast for this
afternoon by trimming the highest PoPs from inland areas where
dense cloud cover will limit convective initiation and advection
of post-frontal air has already begun. Greatest thunderstorm
concentration this afternoon will be southeast of the I-65
corridor and especially right along the coast. Heavy rainfall
could pose a limited flooding threat for low-lying and urban
areas. /49
PREV DISCUSSION... /issued 423 AM CDT Tue Jul 23 2019/
NEAR TERM /Now Through Tuesday night/...Amplifying long-wave upper
trof over the upper Mid-West and OH River Valley dives southeastward
over the eastern US in near term. At the surface, cold front was
draped from off the New England coast, southwest over the southern
Appalachians to the upper TX coast. Leading edge of frontal boundary
was approaching the northwest zones where scattered showers were
dropping southeast out of central MS. Closer to the coast extending
southward offshore, showers have increased in coverage, along with a
few storms. Storm motion generally east northeast around 10 kts.
Considering mesoscale analysis showing an upward trend in normalized
values of low level instability, limited convective inhibition, weak
deep-layer shear and large values of surface cyclonic vorticity,
combined, favor the development of waterspouts this morning. Some
could move onshore before dissipating. The high resolution ensembles
of convective allowing models indicate that the coastal and offshore
zones will see the better coverage initially through at least mid
morning then an increased coverage over the land zones through the
remainder of the day as southward advancing front brings an
enhancement to lift. There is an indication that some areas will see
locally heavy rains, especially along and southeast of I-65 thru the
course of the day and a marginal risk of excessive rain is
outlooked. This results in a limited threat of mainly urban/nuisance
type flooding of lower lying areas subject to poor drainage. In
addition to this, a few storms could become strong producing brief
strong wind gusts and frequent lightning activity. The front is
progged to drop off the coast tonight with chances of wet weather
lowering from north to south.
With thickening cloud cover, increased coverage of showers/storms
and southward moving front, daytime highs well below climatology by
some 5 to 8 degrees, ranging mostly 82 to 86. Coolest lows tonight
over the northwest zones near 65. Elsewhere, values range mostly
from 67 to 72. /10
SHORT TERM /Wednesday Through Thursday night/...A large upper
trof extending from the eastern states into the north central Gulf
steadily weakens during the period while an upper high remains
anchored over the 4 Corners region. Another upper ridge over the
western Atlantic gradually begins to build into the eastern Gulf
meanwhile as the upper trof weakens. At the beginning of the
period, a cold front will be located just off the mid Atlantic
coast, across northern Florida, and extending westward across the
northern Gulf. The frontal boundary lingers generally in place
through Thursday night and gradually weakens. That said, there is
the potential for a surface low to develop somewhere along the
weakening frontal boundary, and this development would occur in a
rather weakly sheared environment (generally <10 knots 1000-400
mb). While nearly all guidance shows no significant development
of a surface low along the boundary, weak boundaries like this
that stall in the Gulf within a weakly sheared environment have
later on sometimes spawned tropical systems. For that reason, the
National Hurricane Center has introduced a 20 percent chance of
tropical cyclone development mainly within the time period
beginning Thursday and lasting into Saturday. Note that this
potential system is not associated with Tropical Depression Three,
currently located between the Bahamas and the Florida peninsula,
which is expected to meanwhile drift northward. For the forecast,
have gone with mostly dry conditions through the period except for
small pops near the coast and will need to closely monitor for
the possibility of a system developing in the Gulf and how this
might affect the area. Highs on Wednesday will be mostly in the
upper 80s then around 90 on Thursday. Lows Wednesday night range
from the mid 60s inland to around 70 at the coast, with a modest
warming trend for Thursday night when lows range from the mid 60s
well inland to the lower 70s closer to the coast. A low risk of
rip currents is expected through the period. /29
LONG TERM /Friday Through Monday/...A weak upper trof over the
central Gulf coast region (the remnant portion of the upper trof
mentioned in the SHORT TERM section) lingers roughly over the
area through the period. Will need to continue to monitor the
northern Gulf for a system possibly developing along a remnant
frontal boundary for which NHC has a 20% chance of tropical
cyclone development through Saturday (end of the 5 day window).
Otherwise, a surface ridge over the southeast states becomes
oriented along the northern Gulf coast with light easterly winds
on Friday becoming southerly on Saturday and continuing through
Monday. Will have slight chance to chance pops for most of the
area on Friday then chance pops follow for the entire area each
following day as the upper level weakness in place over the
region makes for a generally favorable convective environment.
Highs each day will be around 90 while lows initially range from
the upper 60s inland to the lower 70s at the coast then trend
warmer by Sunday night with lower 70s inland and mid 70s at the
coast. /29
MARINE...Cold front moves southward to the coast into the
afternoon then into the marine area by this evening. As the front
approaches, periods of showers and storms along and south of it
will bring the potential of visibility reducing heavy rains at
times. Brief strong wind gusts and frequent lightning will be
common in and near stronger marine storms. Waterspouts also
possible this morning. Wind shift occurs tonight with wind speeds
light to perhaps moderate at times. Offshore flow continues into
Wednesday with front stalling over the central Gulf. A light east
to southeast flow evolves late Thursday and continues into the
weekend with high pressure extending from the Appalachians into
the southeast US. Seas look to range from 1 to 2 feet through most
of the period. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 23, 3:41 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
441 AM CDT Tue Jul 23 2019
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
441 AM CDT Tue Jul 23 2019
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
A limited threat of mainly nuisance type flooding of lower lying, poor
drainage areas is possible today over areas generally along and
southeast of Interstate 65. A few strong storms containing brief
strong wind gusts and frequent lightning are also possible.
Along the coastal zones, a few waterspouts may move onshore this
morning before dissipating.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-241200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
441 AM CDT Tue Jul 23 2019
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Waterspouts possible this morning. Threats in and near stronger
marine storms will be locally higher winds, waves, seas, frequent
lightning and visibility reducing heavier rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for hazardous weather is low.
In the hours before
Special weather statement, Jul 23, 12:21 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CDT Tue Jul 23 2019
ALZ263-265-231900-
Mobile Coastal AL-Mobile Central AL-
121 PM CDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 200 PM CDT...
At 121 PM CDT, the strong thunderstorm was located 4 miles southeast
of Theodore, moving southeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Theodore, Bayou La Batre and Coden.
LAT...LON 3034 8815 3033 8819 3036 8819 3036 8826
3032 8826 3038 8827 3053 8826 3061 8812
3058 8809 3061 8810 3063 8807 3061 8805
3057 8809 3038 8811 3033 8814 3033 8813
3030 8813
TIME...MOT...LOC 1821Z 330DEG 13KT 3049 8815Thunderstorm Wind, Mobile
- When
- July 23, 12:31 PM CST to 12:33 PM CST
- Where
- Mobile County, 1 mi NNW of Mon Louis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.443, -88.106
Strong winds downed 4 large trees near the corner of Pioneer Road and Fowl River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Massachusetts, July 23, 2019$8.5 million · EF1 · 14 events
- Damaging Winds and Lightning Strike in Washington, July 23, 2019$274,000 · 55 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, July 23, 2019$50,000 · EF1 · 9 events
- Flash Flood and Damaging Winds in Wyoming, July 23, 2019$76,000 · 59 kt wind · 3 events
- Damaging Winds in Idaho, July 23, 20191 injured · $40,000 · 61 kt wind · 5 events
- Lightning Strike in Florida, July 23, 20191 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 23, 20197 events
- Damaging Winds in North Carolina, July 23, 2019$8,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 23, 201967 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 23, 20194 events
- Flash Flooding in New York, July 23, 20193 events
- Damaging Winds and Heavy Rain in Virginia, July 23, 2019$3,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848544.